Taking vitamins on an empty stomach can make you feel sick. To avoid stomach pain, take them with food, use easy-to-digest formats and reduce the dose size. Unless you're following a perfectly balanced diet, you may be able to benefit from taking a multivitamin. Vegans and vegetarians, for example, can benefit from the vitamin B12 found in multis, since we normally get that nutrient from animal foods.
In addition to helping to fill nutritional gaps in the standard diet, the supplement taken once a day may be especially useful for people with certain dietary restrictions or health problems. Of course, taking a multivitamin is no substitute for a healthy diet, but there is growing evidence to suggest that taking a multivitamin is actually good for your health. Turns out there's a very legitimate reason why taking a multivitamin on an empty stomach can make you feel dizzy. Not to mention, taking the multivitamin with food also ensures that you absorb the fat-soluble vitamins it contains.
You see, all vitamins A, D, E, and K need fat to be absorbed by the body. Not all of the nutrients in your multivitamin are fat-soluble. However, you might want to pair your multivitamin with a snack or meal to promote full absorption. Beale recommends including healthy fats such as avocado, olive oil or nuts in your meals to help your body get the most out of those fat-soluble vitamins. For the new habit to continue, set an alarm on your phone to remind you to take the multivitamin at mealtime. If you're still feeling nauseous after taking your multivitamin, even when you combine it with food, you might want to consider changing your vitamin protocol.
Or, try changing the type of multivitamin you consume. The Cleveland Clinic agrees and suggests that some people may be better able to tolerate multiple forms that are easier to digest, such as gummies. The possible culprits of nausea are fat-soluble vitamins. They usually break down in the stomach, which can cause more nausea than other supplements. The most common offenders are iron and B vitamins.
Others may include vitamin E or vitamin D, although this is rare. If you're pregnant or trying to get pregnant, increasing your iron intake is key to fertility and pregnancy (more on this topic here).If you've added iron to your routine as part of your prenatal regimen, you may feel a little more severe nausea or feel nauseous immediately after taking your vitamins. This is especially the case with vitamin C, as it can help to line the stomach so that an acid overload does not occur. Be sure to consider the vitamins you get from fortified foods, as well as those from supplements. Vitamins and supplements can also exacerbate gastroesophageal reflux disease, peptic ulcers, gastritis, irritable bowel syndrome and other digestive conditions.
This is because intense exercise has been found to induce acid reflux, so if you also take vitamin C, you'll have a lot of acid in your stomach and you'll be more likely to feel sick. If you have problems with nausea, try another form of the vitamin which might work better with your system. So if you notice that you have chronic nausea, see a doctor so that he can find the cause and rule out vitamins for you. Instead of taking multiple vitamins to fill gaps in your diet, try reviewing your current diet and lifestyle and see if you can make any adjustments to that. To avoid nausea caused by vitamin toxicity, do not take vitamins in doses higher than the recommended daily amount. Regardless of the format (gummy, coated, capsule) or type, a supplement will cause stomach irritation if that's all it contains.
Taking a smaller dose of a vitamin a day is always better than taking a large dose once a week or month. Similarly, high amounts of vitamin D can cause side effects such as diarrhea, vomiting, tiredness, itchy skin and bone pain. You're likely to get a lot of vitamins and minerals from food so don't forget to include them in your daily intake. Water-soluble vitamins such as vitamins B and C are not as likely as fat-soluble vitamins to cause adverse effects such as nausea because any extra amount consumed is normally excreted in the urine.